FAQContact usTerms of servicePrivacy Policy

Drug News NEWS
New Cervical Cancer Vaccine and Revised Indications for Gardasil
The FDA recently approved Cervarix (human papillomavirus bivalent types 16 and 18 vaccine, recombinant), a vaccine indicated for prevention of cervical cancer, cervical intraepithelial neoplasia grade 2 or worse and adenocarcinoma in situ, and cervical intraepithelial neoplasia grade 1, caused by oncogenic human papillomavirus types 16 and 18, in females ages 10 through 25. There are more than 100 types of human...READ MORE »
Safety Concerns with Etravirine; FDA Approves New Drug to Treat Psoriasis
Safety Concerns with Etravirine The U.S. Food and Drug Administration issued a healthcare provider alert for etravirine (Intelence) because of the potential increased risk of serious and fatal skin reactions including Stevens-Johnson syndrome, toxic epidermal necrolysis, and erythema multiforme. Hypersensitivity reactions also have been reported and were characterized by rash, constitutional findings, and sometimes...READ MORE »
Drug News: Concerns Over Drug Dosage Measurements and Asthma Drug
Safety Concerns Over Drug Dosage Measurements In the wake of more than 30 serious adverse event reports relating to dosing errors, the Institute for Safe Medication Practices is advocating for pharmacists and other healthcare professionals, as well as pharmacy computer system and e-prescribing system vendors, to remove or prevent the use of "teaspoonful" and other non-metric measurements in prescription directions...READ MORE »
Medication Bar-Coding Effectiveness Varied
A new study found medication bar-coding affected different types of administration errors in different patient care areas. Bar-coding decreased administration errors in med/surg units but not in ICUs, when time errors were excluded. The researchers from UCSD Skaggs School of Pharmacy and Pharmaceutical Sciences, La Jolla, Calif., measured bar-code effectiveness in two med/surg units, one medical ICU, and one...READ MORE »
Burn Risk With Patches and Breast Cancer Reduction With Osteoporosis Drug
Burn Risk With Patches During MRI The U.S. Food and Drug Administration issued a healthcare provider alert for numerous transdermal medication patches due to potential increased risks for burns during magnetic resonance imaging scans. Some, but not all, transdermal patches contain aluminum or other metals in their backing material. While the backing is the layer that doesn't deliver medicine or touch the skin, metal...READ MORE »
FDA Requires Warning on Smoking Cessation Meds
The U.S. Food and Drug Administration announced it is requiring manufacturers to put a boxed warning on the prescribing information for the smoking cessation drugs Chantix (varenicline) and Zyban (buproprion). The warning will highlight the risk of serious mental health events including changes in behavior, depressed mood, hostility, and suicidal thoughts when taking these drugs. Similar information on mental health...READ MORE »
FDA Requires New Warning on Botox Products
Prompted by reports of serious adverse events, the U.S. Food and Drug Administration is requiring safety label changes, including a boxed warning and a Risk Evaluation and Mitigation Strategy, on all botulinum toxin products. The agency took the action because of reports of the botulinum toxin spreading from the area of injection to other areas of the body, causing symptoms similar to those of botulism, including...READ MORE »
FDA Halts Marketing of Unapproved Prescription Narcotic Drugs
The U.S. Food and Drug Administration warned nine companies to stop manufacturing 14 unapproved narcotic drugs that are marketed in several dosage forms and are widely used to treat pain. The FDA's warning letters notified the companies they may be subject to enforcement action if they do not stop manufacturing and distributing prescription unapproved products that include high concentrate morphine sulfate oral...READ MORE »
Certain Propafenone HCL and Digoxin Tablets Recalled
The U.S. Food and Drug Administration has posted information about two cardiac drugs that were recently recalled because of variability in the size of the tablets: Caraco Pharmaceutical Laboratories, a manufacturer of generic pharmaceuticals, recalled some of their digoxin tablets. Included in the recall are 0.125 mg and 0.25 mg tablets that were distributed before March 31, 2009, and which show an expiration date...READ MORE »
Topical Anesthetic Safety Alert
The U.S. Food and Drug Administration recently alerted healthcare providers and the public to potentially serious and life-threatening adverse events from the improper use of skin numbing products. There are hundreds of such products, also known as topical anesthetics, available as creams, ointments, or gels in over-the-counter and prescription forms. Skin numbing products are used to alleviate pain associated with...READ MORE »
Drug-Drug Interaction Concerns With Plavix
The U.S. Food and Drug Administration issued an early communication to alert healthcare providers and consumers to potential drug-drug interactions between the antiplatelet drug clopidogrel (Plavix) and proton pump inhibitors. Clopidogrel is a "pro-drug" - a substance that is not active until it is metabolized by the body. Recent studies have demonstrated that PPIs interfere with the metabolism of clopidogrel,...READ MORE »
Study Compares ICU Sedation Drugs
A recently published study revealed that patients who were mechanically ventilated and sedated in the ICU had a more favorable outcome when an initial continuous infusion of dexmedetomidine (Precedex) was used for sedation instead of midazolam (Versed). The U.S. Food and Drug Administration currently approves Dexmedetomidine, a selective alpha-2 agonist, for sedation in initially intubated and mechanically...READ MORE »
New Internet Site to Promote Drug Safety
The Institute for Safe Medication Practices recently debuted an Internet site dedicated to promoting patient safety with medications. The goal of the site is to encourage consumers to play a more significant role in the prevention of medication errors. The Institute of Medicine estimates that in any given week, four out of every five U.S. adults will use prescription medicines, over-the-counter drugs, or dietary...READ MORE »
Suicidal Concerns With Asthma Medication
The U.S. Food and Drug Administration recently issued a safety review update regarding an increased risk of suicidal thoughts and behaviors associated with the use of the leukotriene inhibitor montelukast (Singulair). The drug is prescribed to treat asthma and allergic rhinitis in both adults and children. The leukotriene inhibitor class of drugs also includes zafirlukast (Accolate) and zileuton (Zyflo, Zyflo CR)....READ MORE »
Skin Reactions and Epilepsy Medications
The U.S. Food and Drug Administration issued a healthcare provider alert for several antiepileptic medications because of the potential increased risk of serious skin reactions, including Stevens Johnson Syndrome and toxic epidermal necrolysis. Phenytoin (Dilantin, Phenytek) and fosphenytoin sodium (Cerebyx) have been associated with an increase in skin reactions, particularly among individuals of Asian ancestry,...READ MORE »